There exist many reasons to use or not to use a given prescription. In the case of phentermine, many doctors will only prescribe the powerful weight loss drug if the person’s body mass index (BMI) is over 30.
For those who do qualify for phentermine use, it can be a useful and effective weight loss aid. When combined with eating less and exercising more, phentermine has been one of the strongest diet supplements for over 60 years.
There does, however, remain a large body of evidence that there are serious side-effects associated with phentermine, among them, hair loss. I’ll discuss the evidence, what may be causing it, and what you can do about it if it happens to you.
✲ Hair loss is not listed as an official side-effect of phentermine–though there are consistent reports that it does occur.
✲ No one has researched the exact mechanism causing the hair loss.
✲ Nearly all who cease phentermine use regain their lost hair.
Not an Official Side Effect
The FDA does not have any consistent data on what it considers an “official” side effect of a drug. Safety of drugs is usually limited to toxicity detectable in the livers of the patients during human trials. Absent these toxic levels, and any patient-reported illnesses, a drug usually goes to market.
The fact that phentermine does not list hair loss as a side effect shouldn’t shock anyone. Obesity remains a major health concern in American, and the major adverse effects include risks to life and health.
Instances of Hair Loss
A thirty-two year retrospective of all psychotropic drugs was conducted, specifically looking for instances of hair loss. Although the researchers called hair loss “uncommon,” they did find it, and they also said it was a possible adverse reaction to any psychotropic drug–the class of medications phentermine belongs to.
In addition to that, case studies such as one found recently are regularly reported where a person taking phentermine or related drug do suffer from diffuse alopecia (not total but near-total hair loss).
In addition to that, nutritionists and health experts are always sounding the alarm about hair loss from phentermine use. The fact is that it does occur, whether it is an official side effect or not.
What Causes the Hair Loss
Because the instances of hair loss are not actually researched in clinical, peer-reviewed articles, it is difficult to determine the exact nature of the hair loss. It could be related to some hormone deficiencies triggered by the amphetamine-like drug, or it could be something else.
Health experts speculate that the hair loss could be caused by a combination of factors related to the phentermine, but directly caused by the drug. For instance, hair loss is often seen in people who are losing dramatic amounts of weight, eating far fewer calories, and exercising quite a bit more. All of these nutrient and physical stressors could cause hair loss.
This is a little contradicted, however, by the fact that nearly all reports of hair loss also report hair regrowth on discontinuation of phentermine.
The Good News
As just iterated, every instance of reported hair loss that I could find in medical journals, trials, reviews, and from health experts concluded that whenever hair loss has occurred, the person grew their hair back within a year of ceasing phentermine use, though some saw it come back much sooner. No matter the case, anyone considering taking phentermine for weight loss who is worried about diffuse alopecia should be aware of the risk.